Passing black stool is understandably alarming. Although this symptom can signal a serious medical problem, a harmless cause might be to blame. Bleeding in the upper digestive tract is the primary concern with black stools. When bleeding is responsible for black stool, the consistency of the fecal matter is characteristically tar-like and sticky, and is accompanied by a pungent, foul odor. However, certain common foods, medications, and dietary supplements can also cause your stool to appear black.
Video of the Day
When eaten in relatively large amounts, several foods can cause your stool to appear very dark or black. Foods such as black licorice and chocolate sandwich cookies are possible culprits. Dark leafy vegetables such as spinach, kale and greens can also cause your stool to turn very dark green, which might appear black at a glance. Other foods that might cause your stool to temporarily appear very dark or black include blueberries, blackberries, purple grape juice and deep purple grapes.
Medications and Supplements
Some common medications and supplements can turn your stool black. Over-the-counter medicines for digestive system upset or diarrhea that contain bismuth -- such as Bismatrol, Kaopectate, Pepto-Bismol and Pink Bismuth -- are commonly to blame. Your tongue might also appear black with these medicines, but both color changes are harmless. Some prescription medicines also contain bismuth and might cause black stools. Iron supplement pills are another common cause of black stools.
Digestive System Bleeding
Bleeding in the upper digestive tract -- including the esophagus, stomach and upper portion of the small intestine -- is the most worrisome cause of black stools. The blood causes the stool to turn black as it works its way from the upper to the lower intestine before being passed during a bowel movement. Bleeding in the lower digestive track usually causes red or maroon stools, or bloody streaks or clots in the fecal matter rather than black stool.
It takes a significant amount of bleeding -- usually at least 100 milliliters or 0.4 cups -- from the upper digestive tract to cause black stools. Some of the possible causes of this type of upper digestive tract bleeding include:
- bleeding peptic ulcers
- ruptured varices (enlarged, distended veins) in the esophagus or stomach
- severe inflammation of the esophagus (esophagitis) or stomach (gastritis)
- a tear at the junction of the esophagus and stomach
- a stomach or esophageal tumor
- a blood vessel malformation in the esophagus, stomach or duodenum (the first part of the small intestine)
Warnings and Precautions
While there are some harmless causes of black stools, you should not ignore this symptom -- especially if it persists or recurs without an obvious explanation, or is accompanied by other symptoms. Accompanying symptoms that point to a potentially serious underlying medical cause and the need for immediate medical evaluation and care include:
- dizziness or fainting
- rapid heartbeat
- clammy skin
- abdominal or chest pain
- vomiting blood
Reviewed and revised by: Tina M. St. John, M.D.